Hail, Gray
- When
- July 9, 6:23 PM CST
- Where
- Gray County, 2 mi SSE of Pampa
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.503, -100.956
Weak convergence along a surface low pressure trough led to the development of an isolated thunderstorm which produced hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Weak convergence along a surface low pressure trough led to the development of an isolated thunderstorm which produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 9, 5:29 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 629 PM CDT Tue Jul 9 2019 .AVIATION... For the 00z TAFs... Isolated thunderstorms about 35 NM east of AMA at this time have movement generally to the east, with no impact expected for any of our terminals. VFR conditions expected through 18z Wednesday below a generally clear sky with no visibility restrictions. Cold front moves through the area during the late morning and afternoon on Wednesday, with northeast surface winds increasing. Chance for afternoon thunderstorms on Wednesday over southwest Texas Panhandle including AMA. Could see brief MVFR visibilities and gusts at or above 40 kt in thunderstorms. Better chances for thunder at remaining terminals after 00z Thursday. Cockrell && .PREV DISCUSSION... /Issued 324 PM CDT Tue Jul 9 2019/ SHORT TERM...This Afternoon through Tonight... As expected, temperatures have warmed into the 90s this afternoon with Palo Duro Canyon topping 100 despite light and variable winds. The light winds and resultant weak mixing have helped dewpoints stick around mainly in the 60s, generally a few degrees higher than expected. Current wv imagery shows a large scale ridge beginning to build northward over west Texas. Expect this to continue to build northward through tonight. Resulting light winds at the surface and mostly clear skies should allow temperatures to fall into the 60s despite the warm temperatures aloft. Outstanding forecast question is the potential for a shower or storm this afternoon, largely courtesy of the higher than expected dewpoints. Short term guidance has hinted at a couple storms for several model runs, but only a small cumulus field is currently seen over the NW Panhandles. So, will go with a mention of isolated showers and storms and only a 10 percent chance of occurrence. Ferguson LONG TERM...Tomorrow through Monday Night... Upper (500mb) high pressure will continue to build over the Four Corners region as we head into mid week. Generally very warm to hot temperatures will be in store for the Panhandles, and chances for precipitation will be on the decline. Wednesday...We still have a surface high to the north that will help drive easterly surface flow and advect higher dewpoints to the Panhandles. Some models are suggesting that low 70s dewpoints will be possible across the Amarillo area. Weak cool front from the north mid day could lead to weak forcing and upslope flow to the southern Panhandles, and SB CAPE values between 4000-6000 J/kg will be possible. Given the drier air aloft, it will likely take some time to moisten up the mid levels and the true CAPE values may be more in the 2500-3500 range. Hail sizes could range from golf ball to baseball. However, the upper level dynamics don't favor long lived storms, they will likely be pulse in nature and will probably be short lived. So if it produces large hail, it may not be able to sustain itself much more than 10 minutes when it reaches maximum intensity. The same goes for the wind threat, with wind gusts up to 75 mph. New storms will likely form out of the old outflow storms, and there's the chance that it could evolve into a slow moving MCS over the evening hours, which may even linger into the early morning hours. At this point the hail threat will be minimal and the wind threat will pick up. LCL's look to be around 500-1000m, but the low level helicity is nearly non-existent. But given the CAPE values, will still need to be on the look out for an isolated tornado threat. Thursday there may still be a little bit of lingering storms in the morning across the eastern Panhandles, but they should be done by mid to late morning. There is a slight chance for new development along the western Panhandles in the afternoon and evening. Storms will be higher based with limited CAPE values available (around 500 J/kg). However decent inverted V sounding only requires the CAPE to be around 500 to produce a strong enough downdraft that could produce localized severe wind gusts (dry microburst). So will be on the lookout for a very low end and isolated severe threat on Thursday. Friday could be a carbon copy of Thursday with a few tweaks. Temperatures will probably be about 2 to 3 degrees warmer and storm chances are even more confined to the northwest Panhandles, with CAPE values below 500 J/kg. So not anticipating a severe threat, but will still keep an eye on things. The weekend into Monday will be pretty much dry as the upper level high shifts over the Panhandles, keeping the hot temperatures going. Will say that while it will be hot, it looks like we can keep the temperatures in the mid to upper 90s with a few places possibly hitting 100. Additionally, dewpoints will be in the mid 40s to mid 50s keeping the heat index down. Weber AVIATION...18Z TAFs... VFR conditions expected through the period at all TAF sites. Winds, light and variable overall, will generally settle on easterly this evening before turning to northeasterly mid morning Wednesday. Very small chance for a shower or storm Tuesday afternoon, but probability is far too low for any mentions of weather in the TAFs. Ferguson && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 96 66 92 67 / 5 30 20 5 5 Beaver OK 67 91 64 91 66 / 5 10 30 5 0 Boise City OK 62 86 61 92 64 / 5 10 40 10 10 Borger TX 68 97 68 95 68 / 10 20 20 5 5 Boys Ranch TX 65 96 65 94 67 / 5 20 20 5 20 Canyon TX 65 97 64 92 66 / 5 30 20 5 10 Clarendon TX 68 97 68 90 68 / 10 20 20 5 0 Dalhart TX 62 91 61 92 63 / 5 10 30 5 20 Guymon OK 64 92 63 92 66 / 10 10 30 5 5 Hereford TX 64 97 65 94 66 / 0 30 20 5 10 Lipscomb TX 69 94 67 91 68 / 10 10 30 5 0 Pampa TX 67 95 66 90 66 / 10 20 20 5 5 Shamrock TX 69 96 69 90 68 / 5 10 30 10 0 Wellington TX 70 99 70 92 68 / 5 10 30 10 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/23
Hazardous Weather Outlook National Weather Service Amarillo TX 332 PM CDT Tue Jul 9 2019 OKZ001>003-TXZ001>020-317-100900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 332 PM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. There is a very low chance for an isolated thunderstorm or two this afternoon and early this evening. Any storms than manage to form are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will be possible across the Panhandles on Wednesday. Storms will have the potential to be severe, but should be short lived, with large hail and damaging wind being the main threat. Thursday, could see a small chance for storms across the west, and an outside chance for a severe wind gust. Friday will be similar to Thursday, but doubt there will be any severe threat to the storms. No other Hazardous Weather is expected at this time for the extended. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible on Wednesday across most of the Panhandles. 77/89
Special Weather Statement
National Weather Service Amarillo TX
656 PM CDT Tue Jul 9 2019
TXZ014-100045-
Gray TX-
656 PM CDT Tue Jul 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAY COUNTY UNTIL 745 PM
CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Lefors, or 11 miles south of Pampa, moving
northeast at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pampa, Lefors and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3525 10108 3548 10109 3556 10109 3558 10071
3527 10066
TIME...MOT...LOC 2356Z 228DEG 10KT 3539 10091
JCThe Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843955, 843956, 843957.